Clinical and Histologic Features of Lichenoid Mucocutaneous Eruptions Due to Anti–Programmed Cell Death 1 and Anti–Programmed Cell Death Ligand 1 Immunotherapy

    loading  Checking for direct PDF access through Ovid

Abstract

Importance

Antagonist antibodies to programmed cell death 1 (PD-1) and programmed cell death ligand 1 (PD-L1) have shown remarkable activity in multiple tumor types. Recent US Food and Drug Administration approval of such agents for advanced melanoma, non–small cell lung cancer, and renal cell carcinoma has hastened the need to better characterize their unique toxicity profiles.

Objective

To provide a clinical and pathologic description of the lichenoid mucocutaneous adverse effects seen in patients receiving anti–PD-1/PD-L1 treatment.

Design, Setting, and Participants

Patients with advanced cancer who were referred to dermatology at Yale–New Haven Hospital, a tertiary care hospital, after developing cutaneous adverse effects while receiving an anti–PD-1 or PD-L1 antibody therapy either as monotherapy or in combination with another agent were identified. Medical records from 2010 to 2015 and available skin biopsy specimens were retrospectively reviewed.

Main Outcomes and Measures

Patient demographic characteristics, concurrent medications, therapeutic regimen, type of disease, previous oncologic therapies, clinical morphology of cutaneous lesions, treatment of rash, peripheral blood eosinophil count, tumor response, and skin histologic characteristics if biopsies were available.

Results

Patients were 13 men and 7 women, with a mean (range) age of 64 (46-86) years. The majority of cases (16 [80%]) had a clinical morphology consisting of erythematous papules with scale in a variety of distributions. Biopsies were available from 17 patients; 16 (94%) showed features of lichenoid interface dermatitis. Eighteen patients were treated with topical corticosteroids, and only 1 patient required discontinuation of anti–PD-1/PD-L1 therapy. Only 4 of 20 patients (20%) developed peripheral eosinophilia. Sixteen patients (80%) were concurrently taking medications that have been previously reported to cause lichenoid drug eruptions.

Conclusions and Relevance

Papular and nodular eruptions with scale, as well as mucosal erosions, with lichenoid features on histologic analysis were a distinct finding seen with anti–PD-1/PD-L1 therapies and were generally manageable with topical steroids. Concurrent medications may play a role in the development of this cutaneous adverse effect.

Related Topics

    loading  Loading Related Articles